SHOULD EVERYONE TAKING STATINS BE TAKING ANTIOXIDANTS?
If I was on statins, I would take extra Coenzyme Q 10 ( statins lower it : http://www.cholesterol-and-health.com/Coenzyme-Q10.html )
and antioxidants to lower any chances of age-related macular degeneration (http://www.eyecareamerica.org/eyecare/treatment/alternative-therapies/antioxidant-supplements-amd.cfm ). You can read more about macular degeneration here:
Statins Associated With Increased Progression of AMD, but Caution Is Urged
Medscape Medical News 2008. © 2008 Medscape
April 30, 2008 (Fort Lauderdale) — A new study shows that the use of statins is associated with the progression of age-related macular degeneration (AMD), but the authors urge caution, saying that other causes may be the reason for the findings.
The authors presented the results of their study here at the Association for Research in Vision and Ophthalmology 2008 Annual Meeting.
“We are not saying that statins are a risk factor in the progression of age-related AMD. There are a lot of confounding variables. But what this study shows is that they don’t seem to have a beneficial effect,” lead author Catherine Cukras, MD, PhD, medical retina fellow at the National Eye Institute, Bethesda, Maryland, told Medscape Ophthalmology.
Using data from the Age-Related Eye Disease Study (AREDS), the researchers followed 1266 subjects for 11 years. The patients had AMD — either neovascular AMD or central geographic atrophy (CGA) — in 1 or both eyes. The patients also were documented statin users.
The researchers found that 481 patients developed advanced AMD; of this number, 323 patients developed neovascular AMD and 233 developed CGA. Using multivariable analysis, statin use was statistically significantly associated with the development of advanced AMD (odds ratio [OR], 1.43; 95% confidence interval [CI], 1.12 – 1.83), but in analyses for types of advanced AMD, use of the drug was only linked with the development of neovascular AMD (odds ratio, 1.76; 95% CI, 1.34 – 2.30).
The researchers concluded that in AREDS, statin use was associated with patients developing advanced neurovascular AMD However, previous studies have found an inconsistent association with cardiovascular risk factors, such as elevated cholesterol. Because statin use may be confounded with such conditions, no causal relationship should be drawn from this study’s data.
Frederick L. Ferris III, clinical director of the National Eye Institute, pointed out, “We don’t want patients to be concerned about the effects of statins on their eyes. [The drugs] have a beneficial effect on their life.”
In an interview with Medscape Ophthalmology, John T. Thompson, MD, clinical associate professor at the University of Maryland, concurred: “The significance here is that there have been conflicting reports as to whether statins are protective, and this study says that they are not. There need to be further studies to sort this out.”
The study did not receive commercial support. The authors and commentators have disclosed no relevant financial relationships.
Association for Research in Vision and Ophthalmology 2008 Annual Meeting: Abstract 3772. Presented April 30, 2008.